Due to long term use of steroids I have been taking Calcichew d3 for my bones, however all my dexta scans have been normal, also calcium blood test normal, I only have one chewable tablet a day, [ I was having 2 ]

As I have stage 3 kidney disease [ GFR 38] I was wondering if Calcichew would do more harm to my kidney's ? [ my Dr. never said for me to stop taking them. ] I recently read that too much Calcium can affect the kidney's, and have noticed that my feet and ankles are swelling, never had this before, I suppose it's another trip to the Doc's .

10 Replies

  • Why not try taking just vit D tablets and a good dietary intake of calcium? For some reason supplemental calcium is absorbed and processed differently it seems. I know what you mean about the renal problems - bit devil and the deep blue sea isn't it? I think I'd be inclined to risk the broken hip rather than my kidneys if your dexascan is OK at present.

    Any chance of finding someone who does manual lymph drainage? I had one session for the worse leg and within a week both legs were back to normal and nothing has ever reappeared! No side-effects...

  • Thanks PMRpro,

    Like you I think my Kidney's come first. I will try the Vit. D only, with a good calcium diet, I need the vit D as I have to keep out of the sun due to Bowen's disease. As for lymph drainage I will certainly look into it,

    I'm now wondering if the Calcichew I have taken over the years has caused my gallstones ? Also off tomorrow to Addenbrooks to see ENT Dr. re suspected WG sinus's etc., It never ends, thank God I have a good sense of humour!!!!

  • Bowler, I have Stage 3 kidney disease with an eGFR in the low 40's. I was never prescribed a calcium supplement alongside the steroids due to both my rheumy and GP believing the other had prescribed it! Lucky escape for me maybe because I have since been told by my renal consultant that too much calcium could further aggravate my kidney function. However, because the result of the first blood test to monitor my Vit D levels was low at 36, he recommended a course of pure Vit D 3 during the 3 months of winter only, with blood tests for calcium being repeated after the first month and again at the end of the course. That routine is now repeated each winter to maintain my Vit D levels.

    Taking Vit D aids the absorption of more calcium into your body from your diet, so will help to protect your bones.

    As you say your DEXA scans reveal normal bone density and your calcium blood tests are also normal, then it would appear that you have nothing to be concerned about with your present routine with regard to your kidney function.

    If the swelling of your ankles and feet is a new symptom, then you should get this checked out with your GP. If you have started any new blood pressure medication recently, then that could be the culprit - it is a side effect I have experienced from many different BP pills. Also, any problems with your heart can lead to such swelling. It could be that you will just need a diuretic to reduce the swelling, Meanwhile, eat plenty of known diuretic foods such as asparagus, celery, garlic, fennel and melon.

    I hope that helps, and good luck.

  • Hello celtic

    I think I will stop the the Calcichew D3 and just take vit d

    I do have hypertension which is being controlled by medication, however last year I was taken off my water tablet as it was depleting my potassium, then one of my blood pressure tablets was raising the potassium and I had to go to A/E !!!! so it was a case of getting the balance right, I'm now on Lercanidipine and Bisoprolol,

    Perhaps I need to go back on the water tablet for the swelling ? I think I will have to see the Doc. again, I seem to be always at the surgery, I even asked if I could have my own chair with my name on it !!

    Like I told PMRpro I need to keep out of the sun, for my Bowen's disease so I will need the vit D.

    Do you think I should take it all the time, or like you just in the winter months ?


  • "Do you think I should take it all the time, or like you just in the winter months ?"

    I take 1000 units per day, which is a maintenance dose and have done ever since I was diagnosed with Vit D Deficiency. Because of the maintenance dose my level has never dropped again.

  • Bowler, do you know what your present Vit D level is? It probably won't cause you any harm to take the Vitamin D right through the year, especially as you have to keep out of the sun. However, do ask for your calcium levels to be checked every once in a while. As for the gallstones, the years on Calcichew could well be the culprit.

    Lercanidipine is a Calcium Channel Blocker and one of the possible listed side effects is ankle swelling. I took Amlodipine, a member of the same family, and had a really bad reaction with swelling, inflammation and rash on my lower legs, leading to a diagnosis of varicose eczema.

    So, unfortunately, it looks like yet another trip to the Doc's for you, Bowler. Good luck and do come back and let us know how you get on.

  • Hi Celtic......Like you say another trip to the Doc's re my feet/ankle swelling,

    I will also have a word about the Lercanidipine, and maybe I need a change of B/Pre ssure Med ? I don't think I have had my Vit. d levels checked only the calcium, so will talk about that as well all in 10 mins !!!!!!!! and probably won't get an appointment for another week or even 2,

    Did some shopping this morning, and came back with swollen feet, so had an easy afternoon with my feet up,

  • I have read in some medical context, though unhelpfully I can't remember where, that it is much better to take Vit D and calcium separately. I'm on CalciChew (2 pd) and have borderline osteoporosis. At my next appointment, I am certainly going to raise this with my consultant. I'd prefer to do it with his sanction, but if I don't get it, I'll probably do it anyway -ie take high dose Vitamin D, at a different time of day low dose calcium, plus lots of natural calcium. Jora

  • And you need vit D to absorb the calcium - I really don't think taking vit D and calcium separately is essential, they've been doing it for a very long time! You can always add extra vit D since 800 IU is really not very much at all - but never increase the calcium dose. I have heard of a doctor telling someone to take 3 or 4 calcium/vit D tablets because they needed more vit D!!! NO,NO, NO!!!!!

  • Jora, it is the steroid dose and calcium dose that should be taken a few hours apart, ie Pred for breakfast, and calcichew for lunch and supper! Taking it in this way ensures that the calcium doesn't interfere with the absorption of Pred.

You may also like...